Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1519  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page
CASE REPORT
Year : 2011  |  Volume : 56  |  Issue : 2  |  Page : 224-227

Epidermolysis bullosa acquisita with moderately severe dysphagia due to esophageal strictures


1 Department of Dermatology, Sir Charles Gairdner Hospital, Nedlands, Western Australia 6009, Australia
2 Consultant Dermatologist, Royal Perth Hospital and St John of God Dermatology, Perth, Western Australia 6008, Australia

Correspondence Address:
Jenny Tu
Department of Dermatology, Sir Charles Gairdner Hospital, Hospital Avenue, Nedlands, WA 6009
Australia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.80428

Rights and Permissions

Epidermolysis bullosa acquisita (EBA) is a chronic, autoimmune condition involving the skin and mucous membranes. Symptomatic mucosal involvement is rare, but can impact on quality of life, due to esophageal strictures and dysphagia. We report a case involving a 60-year-old male presenting with bullous skin lesions on areas of friction on his hands, feet and mouth. Milia were visible on some healed areas. Biopsy showed a subepidermal vesicle. Direct immunofluorescence showed intense linear junctional IgG and C3 at the dermo-epidermal junction. Serological tests also supported the diagnosis of EBA. Screening tests for underlying malignancies were negative. Despite treatment with systemic steroids, the patient developed increasing dysphagia, requiring further investigation with esophagoscopy and a barium swallow. Confirmation of extensive esophageal stricturing prompted adjustment of medications including an increase in systemic steroids and addition of azathioprine. Currently, the patient's disease remains under control, with improvement in all his symptoms and return of anti-basement membrane antibody levels to normal, whilst he remains on azathioprine 150 mg daily and prednisolone 5 mg daily. This case highlights the fact that the treatment of a given patient with EBA depends on severity of disease and co-morbid symptoms. Newer immunoglobulin and biological therapies have shown promise in treatment resistant disease. Considering that long-term immunosuppressants or biologicals will be required, potential side effects of the drugs should be considered. If further deterioration occurs in this patient, cyclosporin A or intravenous immunoglobulin (IV Ig) will be considered. Vigilance for associated co-morbidities, especially malignancies, should always be maintained.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2074    
    Printed90    
    Emailed2    
    PDF Downloaded57    
    Comments [Add]    
    Cited by others 2    

Recommend this journal